Seconal is the brand name for a prescription medication that contains secobarbital, which is in a class of drugs called barbiturates. Barbiturates are powerful central nervous system depressants that are used to treat epilepsy, convulsions, and sleep disorders. However, they can also be extremely addictive. If you become dependent on Seconal, you may have to go through uncomfortable and even dangerous withdrawal symptoms to overcome it. What are the symptoms of Seconal withdrawal, and how can you get through it safely?

Will You Experience Seconal Withdrawal Symptoms?

Seconal withdrawal can occur if you’ve taken the drug for long enough to develop a chemical dependency. Prescription depressants are known to cause chemical dependence after just a few weeks of regular use. The drug is used to treat epilepsy and insomnia, but long-term use can lead to dependence, so doctors often avoid it. Misusing Seconal by taking it without a prescription or as a recreational drug can also increase your risk of developing a chemical dependence on it. 

Dependence happens when your brain and body adapt to the regular use of a drug like Seconal. Since Seconal is a depressant, your brain may adapt to it by producing less of its own relaxing chemicals and more excitatory chemicals. When you stop using the drug, the chemical balance of your brain will be suddenly thrown off. Your brain is adaptable, and it can recover from chemical dependence, but it can take some time. And during that time, you can experience some uncomfortable and even dangerous withdrawal symptoms. 

You may have developed a chemical dependence on the drug if you’ve taken it regularly for a few weeks or if you’ve used it several times in high doses within a few weeks. One of the first signs that you have a growing dependence on the drug is tolerance. Tolerance is a consequence of your brain adapting to the drug, and it can make the same dose feel like it’s weaker than it used to be. You may feel like you have to increase your dose to counteract tolerance. But if you do, you may deepen your dependency.

Other signs of Seconal dependence include:

  • Uncomfortable symptoms when you miss a dose
  • Insomnia or anxiety 
  • Needing to use more often
  • Needing to use higher doses
  • Using first thing in the morning
  • Using in the middle of work or school
  • Trying and failing to cut back
  • Taking more than you intend in a given sitting

What are the Seconal Withdrawal Symptoms?

Seconal can cause symptoms that are consistent with the withdrawal of other central nervous system depressants. As your body adapts to the presence of the depressant in your system, it will adjust its own brain chemistry. When you stop using Seconal, your brain will suddenly lack a chemical that was slowing down your nervous system, and you’ll become overstimulated. 

This can lead to restlessness, anxiety, and difficulty relaxing. The symptoms you experience and their severity will depend on several factors like your level of tolerance, the length of time you were dependent on the drug, and whether or not you quit cold turkey. A severe dependence on Seconal followed by abrupt cessation of Seconal use can lead to more intense withdrawal symptoms. You’ll likely experience some rebounding symptoms, which is when symptoms the drugs were used to treat return. Other symptoms may include:

  • Anxiety
  • Restlessness
  • Insomnia
  • Irritability
  • Shakiness 
  • Tremors
  • Nausea
  • Vomiting
  • Muscle twitching
  • Vision changes

Seconal can also cause less common but more severe symptoms like seizures, severe confusion, hallucinations, heart palpitations, and chest pains. A condition called delirium tremens can occur after you take a powerful depressant for a while and then quit abruptly. Delirium tremens involves the sudden onset of severe confusion, hallucinations, panic, seizures, and heart-related issues. 

When Will Symptoms Show Up?

Seconal can cause its intended effects for three to four hours, but it also has a half-life that can last between 15 and 40 hours. A drug’s half-life is the length of time it takes for a drug to be reduced to half of its concentration in your blood. It’s often used as a metric to determine how long it will remain active in your body. Most people will feel its intended effects wear off after four hours, and you may start to feel withdrawal symptoms during your second day after quitting. This timeline could be influenced by the length of time you used the drug, your average dose, the size of your most recent dose, and if you took other depressants alongside Seconal.

How Long Does Withdrawal Last?

Seconal withdrawal symptoms will begin with things like anxiety, insomnia, and restlessness. As time passes, symptoms will get worse until they reach their peak. During your withdrawal peak, your symptoms will be at their most intense. It’s more likely for you to experience severe symptoms like seizures during your peak, but seizures can happen as your other symptoms fade and even during the post-acute withdrawal phase. You may reach peak symptoms after a few days, and your symptoms should start to fade around the end of your first week. 

By the second week, most of your physical symptoms will be gone as you enter the post-acute withdrawal phase. You may experience what’s called post-acute withdrawal syndrome, which are lingering symptoms after your initial withdrawal period. These symptoms can include psychological issues like depression and anxiety or sleep disorder. In some cases, you’ll need to go through treatment to address these symptoms, along with cravings and compulsions to use Seconal again. 

seconal-withdrawal

Is Seconal Withdrawal Dangerous?

Any drug that causes chemical dependence can cause some uncomfortable symptoms that may be dangerous in certain specific situations. However, Seconal is a barbiturate, which is a powerful depressant medication. Depressants are the most dangerous major drug category during withdrawal. Like other depressants, Seconal withdrawal can cause severe symptoms like seizures. Seizures during withdrawal can be similar to the tonic-clonic seizures that are experienced by people with epilepsy. They can come on suddenly, causing you to lose consciousness and fall to the ground. 

The sudden nature of a seizure can cause injuries and accidents in people that are unprepared or alone when they happen, especially if you’re standing, walking, or driving. Seizures can cause further injuries if you’re near objects that can lead to injury when you start to experience convulsions. 

Seconal may also cause a condition called delirium tremens that’s often associated with alcohol withdrawal. Since barbiturates can work in the brain in a way that’s similar to alcohol, it’s possible for them to cause these potentially dangerous symptoms as well. Delirium tremens can cause sudden and severe confusion, shaking, heart palpitations, sweating, convulsions, hallucinations, panic, and chest pains. In some cases, delirium tremens can be fatal, leading to heart failure or stroke. 

There are a few things that can mitigate or worsen the danger of Seconal withdrawal. Quitting cold turkey after developing a severe chemical dependence on the drug can increase your risk of severe symptoms. Your withdrawal period may also be more severe if you’ve gone through depressant withdrawal before. If you’ve had to go through withdrawal from alcohol, Seconal, benzodiazepines, or other barbiturates, you could experience something called kindling. 

Kindling refers to permanent changes in the brain that are left by a period of depressant withdrawal. These changes can make subsequent withdrawal periods more intense. It can also accumulate with each period of withdrawal so that the more you go through depressant withdrawal; the more dangerous each one will be. 

The danger of Seconal withdrawal can be mitigated with medical treatment and supervision. Speak to a doctor about getting off of Seconal before you quit cold turkey. 

How Is Seconal Withdrawal Treated?

Seconal withdrawal can be treated by tapering with the help of a medical professional or through medical detox. If you talk to your doctor and find that you only have a mild dependence on Seconal, you may be able to taper slowly by taking smaller and smaller doses over time. You should speak to a doctor before attempting to taper on your own. Getting the doses wrong could lead to an ineffective taper or to severe withdrawal symptoms. 

If you have a more severe dependence on Seconal, you may need to go through a medical detox program. Detox involves 24-hour medically managed treatment and it’s reserved for people that are likely to go through serious withdrawal symptoms or other medical complications. In detox, you may receive medications to treat withdrawal or the symptoms you experience. You may also go through therapy sessions to address a potential substance use disorder, and underlying issues like depression or anxiety issues. If you have a moderate to severe substance use problem, detox may just be the beginning of addiction treatment.

What Happens After Detox?

If you’ve become addicted to Seconal, detox may be an important part of treatment, but it’s not enough to fully address your addiction. After detox, there are several levels of care in addiction treatment that can continue to address medical, psychological, and social problems related to addiction. Inpatient treatment can offer residential services, 24-hour access to care, and medical monitoring. When you’re able to live on your own, you may move on to outpatient treatment with varying levels of care depending on the amount of time you spend in treatment each week.

Tap to GET HELP NOW: (888) 783-3291